Alert archive / Missouri / Flash Flood Warnings in 2024
Flash Flood Warning 25, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 17, 2024, 4:43 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2024, 4:43 PM CDT (21:43 UTC)
- Expired
- May 17, 2024, 9:51 PM CDT
- In force
- 5 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dent County, MO, Shannon County, MO, Texas County, MO
The radar
The Springfield radar (KSGF), 158 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 90 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1068 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207
WGUS53 KSGF 172143
FFWSGF
MOC065-203-215-180345-
/O.NEW.KSGF.FF.W.0025.240517T2143Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
443 PM CDT Fri May 17 2024
The National Weather Service in Springfield has issued a
* Flash Flood Warning for...
Southwestern Dent County in south central Missouri...
Northwestern Shannon County in south central Missouri...
Northeastern Texas County in south central Missouri...
* Until 1045 PM CDT Friday.
* At 443 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Akers, Montauk, Montauk State Park and Ozark National Scenic
Riverways.
This includes the following low water crossings...
Gladden Creek at Highway KK and Big Creek at County Road 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
3732 9165 3734 9172 3742 9173 3749 9170
FLASH FLOOD...RADAR INDICATED
$$
JSS2 follow-up statements
374
WGUS73 KSGF 180058
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
758 PM CDT Fri May 17 2024
MOC065-203-215-180345-
/O.CON.KSGF.FF.W.0025.000000T0000Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Shannon MO-Texas MO-
758 PM CDT Fri May 17 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT THIS
EVENING FOR SOUTHWESTERN DENT, NORTHWESTERN SHANNON AND NORTHEASTERN
TEXAS COUNTIES...
At 758 PM CDT, Doppler radar indicated between 2 and 3 inches of
rain have fallen across the warned area. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Akers, Montauk, Montauk State Park and Ozark National Scenic
Riverways.
This includes the following low water crossings...
Gladden Creek at Highway KK and Big Creek at County Road 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Many flood
deaths occur in vehicles.
&&
LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
3732 9165 3734 9172 3742 9173 3749 9170
FLASH FLOOD...RADAR INDICATED
$$
MB854
WGUS73 KSGF 180251
FFSSGF
Flash Flood Statement
National Weather Service Springfield MO
951 PM CDT Fri May 17 2024
MOC065-203-215-180301-
/O.CAN.KSGF.FF.W.0025.000000T0000Z-240518T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dent MO-Shannon MO-Texas MO-
951 PM CDT Fri May 17 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN DENT,
NORTHWESTERN SHANNON AND NORTHEASTERN TEXAS COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3751 9166 3749 9158 3742 9153 3735 9147
3732 9165 3734 9172 3742 9173 3749 9170
$$
MBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 17, 2:05 PM CDT, 2 hours 38 minutes earlier. Its key messages:
- Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected.
- Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday.
- Return of active weather and severe thunderstorm potential early to mid next week.
Area forecast discussion, May 17, 2:05 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Springfield MO 205 PM CDT Fri May 17 2024 .KEY MESSAGES... - Chances (20-50%) for scattered showers and a few thunderstorms this afternoon into the early evening. No severe weather or flooding expected. - Above normal temperatures this weekend into early next week with near record temperatures Monday and Tuesday. - Return of active weather and severe thunderstorm potential early to mid next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 1222 PM CDT Fri May 17 2024 A glance at visible satellite imagery reveals a cumulus field gradually becoming more agitated early this afternoon. The expectation remains for this to evolve into weakly forced scattered convection across the area this afternoon. Hi- res guidance indicates anywhere from 1000-1600 J/kg of instability available to tap into, so lightning will be possible. Given the low shear environment, this activity will be pulse- like in nature, with any one storm likely to be short-lived. Lightning and brief moderate to heavy rain are the primary hazards. Chances for convection wind down this evening with the loss of diurnal heating. Areas of fog may develop late tonight into early tomorrow morning as clearing skies and light winds will support radiative cooling. These factors combined with residual low- level moisture support fog development, particularly across low-lying and sheltered environments. The 12Z HREF probabilities of visibilities less than 1 mile are highest south of I-44 where they range from 40-80%. && .LONG TERM /SATURDAY THROUGH THURSDAY/... Issued at 1222 PM CDT Fri May 17 2024 Warm Temperatures: Temperatures will be on the rise Saturday into early next week as mid-level ridging moves into the area. NBM (4.2) data show fairly small 25th-75th percentile spreads of 3-4 degrees, indicating high confidence in the temperature forecast. Global models depict anomalously warm 850 mb temperatures ranging from 16-20 degrees Celsius Sunday through Tuesday, which is close to the 90th percentile of climatology. This warm air will support high temperatures in the mid to upper 80s during this time, with some areas possibly touching 90. These temperatures would come within a few degrees of daily records (see Climate section below). Temperatures look to cool down Wednesday though the end of the week with the passage of a cold front. Forecast highs range from the upper 70s to mid 80s. Severe Thunderstorm Chances: Most areas remain dry through the weekend, though a passing shortwave will introduce some shower and thunderstorm chances late Sunday night into Monday, mainly across eastern Kansas and central Missouri. These storms are expected to weaken as they shift east out of Kansas and Nebraska, and severe weather is not anticipated at this time. We are, however, continuing to monitor the severe thunderstorm potential Tuesday and Wednesday. Ensemble guidance depicts an upper- level trough with multiple shortwave impulses over the western CONUS Monday that will shift east early next week. At the surface, a deepening low pressure system over the Plains is progged to track northeast into the Great Lakes region, dragging a cold front along with it. Strong and deep southwesterly flow will provide significant moisture advection over the region along with deep-layer shear. While many details still remain unclear and need to be ironed out in future forecasts, the atmosphere may be supportive of organized convection capable of producing severe weather. As of now, the most likely timing appears to be Tuesday afternoon and evening. The Storm Prediction Center has our entire area outlined in a Slight (15%) risk for severe storms. Notably, ensembles have trended a bit slower/later with their timing. A slower solution may also open the door to additional severe thunderstorm potential Wednesday, though this threat is highly conditional and low confidence at this point. CIPS analogs and CSU machine learning probabilities also highlight severe weather potential during this period. Stay tuned for further updates in the coming days. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1211 PM CDT Fri May 17 2024 Scattered cumulus clouds will continue to develop through the beginning of the TAF period. Scattered showers and thunderstorms are likely across the region, though confidence in any one storm impacting a terminal site at a specific time is limited, so any mention of lightning was relegated to a TEMPO group. Chances for convection wind down after 00Z. Fog development is possible late tonight into early Saturday morning across the region, with the best signal across far southern Missouri near the BBG site. Winds will remain light and generally southerly through much of the TAF period outside of any thunderstorms this afternoon. && .CLIMATE... Issued at 100 PM CDT Wed May 15 2024 Record High Temperatures: May 20: KSGF: 90/1964 KJLN: 92/1956 KUNO: 89/1964 May 21: KSGF: 91/1987 KJLN: 91/1987 Record High Minimum Temperatures: May 20: KSGF: 71/1902 May 21: KSGF: 70/1902 && .SGF WATCHES/WARNINGS/ADVISORIES... KS...None. MO...None. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Didio CLIMATE...Burchfield
Hazardous weather outlook, May 17, 3:30 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 330 PM CDT Fri May 17 2024 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-182030- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 330 PM CDT Fri May 17 2024 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Today and Tonight. Weather hazards expected... Limited lightning risk. Limited Fog risk. DISCUSSION... Scattered showers and a few non-severe thunderstorms continue this afternoon into the early evening, mostly along and south of Interstate 44. Areas of fog will develop late tonight into Saturday morning. Visibilities may drop below 1 mile at times, particularly in low- lying and sheltered areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorm chances will return to the area next week, with a chance of severe thunderstorms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Didio
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 4:21 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 24 min |
Nearby
Flash Flood Warnings in Missouri, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.